Dancing with “Death”: P-Methoxyamphetamine Overdose and Its Acute Management

@article{Caldicott2003DancingW,
  title={Dancing with “Death”: P-Methoxyamphetamine Overdose and Its Acute Management},
  author={David G. E. Caldicott and Nicholas A. Edwards and Amanda Kruys and K. Paul Kirkbride and D Noel Sims and Roger W. Byard and Michael Prior and Rod J. Irvine},
  journal={Journal of Toxicology: Clinical Toxicology},
  year={2003},
  volume={41},
  pages={143 - 154}
}
Para-methoxyamphetamine (PMA) is a substituted synthetic amphetamine used in the recreational drug scene. It is unusual because of the high incidence of significant morbidity and mortality in overdose. We report a case of PMA overdose in South Australia, and review our experience with the drug. We review the literature on PMA overdose and offer suggestions on the management of overdose with this dangerous drug. 
Methamphetamine deaths: Changing trends and diagnostic issues
TLDR
Changing trends in methamphetamine use and problems that arise diagnostically in medico-legal cases are examined, as well as the possible effects on physical and psychological behaviours and the possible contribution of the drug to a lethal episode. Expand
Ecstasy and Suicide
TLDR
The possibility of a nonaccidental manner of death should be considered when high levels of MDMA and associated amphetamines are found at autopsy, with a predominance in the 21‐ to 25‐year‐old range. Expand
Effects of para-methoxyamphetamine (PMA) on agonistic encounters between male mice
TLDR
These findings show for the first time the non‐specific antiaggressive profile of PMA in the model of aggression induced by isolation in male mice, with the exception of the immobility produced by PMA. Expand
Teenage toxins: Recreational poisoning in the adolescent
  • N. Gunja
  • Medicine
  • Journal of paediatrics and child health
  • 2012
TLDR
The clinician needs to be aware of the variety of pharmacologically active substances available in the recreational marketplace in order to diagnose and manage teenagers presenting to hospital with toxidromes. Expand
Effect of Some Psychoactive Drugs Used as ‘Legal Highs’ on Brain Neurotransmitters
TLDR
Observed changes in brain monoamines and their metabolites by new psychoactive drugs suggest that these drugs may be capable of development of dependence. Expand
Treatment of toxicity from amphetamines, related derivatives, and analogues: a systematic clinical review.
TLDR
High-quality evidence for pharmacologic treatment of overdose from ARDA is limited but can help guide management of acute agitation, psychosis, tachycardia, and hypertension. Expand
Effects of 3,4-methylenedioxymethamphetamine (MDMA, ‘Ecstasy’) and para-methoxyamphetamine on striatal 5-HT when co-administered with moclobemide
TLDR
Examination of the effects of co-administration of MDMA and PMA with moclobemide on extracellular concentrations of 5-HT and 5-hydroxy indol acetic acid in the striatum of the rat suggests this drug may cause increased 5- HT related toxicity similar to that reported with PMA. Expand
Drugs of abuse: the highs and lows of altered mental states in the emergency department.
TLDR
The authors begin with a discussion of various toxidromes and then delve into the drugs responsible for each syndrome, culminating in a discussion on drug-facilitated sexual assault ("date rape"), which is both an underrecognized problem in the emergency department (ED) and representative of the drug-related problems faced in a modern ED. Expand
Is LSD toxic?
TLDR
It is important that an accurate understanding be established of the true causes of such fatalities that had been erroneously attributed to LSD toxicity, including massive overdoses, excessive physical restraints, and psychoactive drugs other than LSD. Expand
Medicolegal aspects of PMA-related deaths.
TLDR
The cause of deaths was determined as overdoses of PMA with the underlying mechanism of acute cardiorespiratory failure, which generates problems that create ever-expanding research areas, including analytical, clinical and medicolegal issues, thus leading to development of systemic databases. Expand
...
1
2
3
4
5
...

References

SHOWING 1-10 OF 61 REFERENCES
PMA deaths in Ontario.
  • G. Cimbura
  • Medicine
  • Canadian Medical Association journal
  • 1974
TLDR
A new street-drug, para-methoxyamphetamine (PMA), recently made its appearance in Ontario and appears to have a powerful hallucinogenic effect as well as a marked toxicity to the central nervous system. Expand
"Ecstasy" and sudden cardiac death.
TLDR
An overview of the certification of cases of an apparently natural death in association with the use of an MDMA (3,4-methylenedioxymethamphetamine) is briefly presented. Expand
COMPLEX INTOXICATION WITH p-METHOXYAMPHETAMINE (PMA) AND OTHER PHENYLALKYLAMINES
The paper describes the first cases of fatal intoxication by p-methoxy- amphetamine (PMA) encountered in the course of routine investigations at the Insti- tute of Forensic Research. Three such casesExpand
Poisoning with the recreational drug paramethoxyamphetamine (“death”)
TLDR
The clinical features of paramethoxyamphetamine (PMA; “death”) poisoning are described and those of people with self‐reported “ecstasy” poisoning are compared. Expand
Amphetamine derivative fatalities in South Australia--is "Ecstasy" the culprit?
TLDR
The number of deaths due to amphetamine derivatives apparently due to substitution of PMA for MDMA (Ecstasy) have recently increased markedly in Adelaide, and potential users are warned that PMA has a much higher rate of lethal complications than other designer drugs, and that no guarantee can be made that tablets sold as Ecstasy are not PMA. Expand
'Eve' and 'Ecstasy'. A report of five deaths associated with the use of MDEA and MDMA.
TLDR
In three patients, MDMA or MDEA may have contributed to death by the induction of arrhythmias in individuals with underlying natural disease, and death as a consequence of the use of these drugs appears to be rare, but it does occur. Expand
Fatalities caused by the MDMA-related drug paramethoxyamphetamine (PMA).
TLDR
Three recent fatalities that occurred in the midwestern United States in which each of the decedents believed that they were ingesting MDMA were reported, and PMA is not a contaminant of MDMA, and no MDMA was found in any of these cases. Expand
Multiple severe complications from recreational ingestion of MDMA ('Ecstasy')
TLDR
A young woman who suffered serious but reversible toxic reactions from a recreational dose of 3,4-methylenedioxymethamphetamine (MDMA, "Ecstasy") and whose blood levels of MDMA were much higher than in any of the fatalities reported by Dowling et al. Expand
Amphetamine derivative related deaths.
TLDR
The results of a systematic study of all cases of deaths brought to the attention of the Madrid department of the Instituto Nacional de Toxicologia from 1993 to 1995 in which some of these drugs have been found in the cadaveric blood are presented. Expand
Review of the pharmacology and clinical pharmacology of 3,4-methylenedioxymethamphetamine (MDMA or “Ecstasy”)
TLDR
It is suggested that the recent increase in the number of reports of MDMA toxicity probably results from the widespread use of the drug at all night dance parties or “raves”, and suggestions for the rational treatment of the acute toxicity are made on the basis of both pharmacological studies in animals and current clinical practice. Expand
...
1
2
3
4
5
...